New Mexico, 2021

Tornado and Flash Flood in New Mexico, July 13, 2021

July 13, 2021 · NWS ABQ · 2 events in 2 counties and zones

An area of high pressure that had been centered over Nevada for several days finally began to weaken on July 13, 2021, while abundant moisture continued across New Mexico. As this high pressure weakened, a weak embedded disturbance crossed the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An area of high pressure that had been centered over Nevada for several days finally began to weaken on July 13, 2021, while abundant moisture continued across New Mexico. As this high pressure weakened, a weak embedded disturbance crossed the area. With sufficient moisture, instability, and additional lift from this weak disturbance, another active monsoon day was in store for northern and central New Mexico. The Luna burn scar experienced its most significant flash flooding event of the season so far with slow thunderstorm motions and very heavy rainfall altering the landscape, destroying bridges, and making several roads impassable. Meanwhile, a brief landspout tornado was reported near Madrid, but no damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 13, 11:13 AM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 13, 11:13 AM MST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1213 PM MDT Tue Jul 13 2021

.AVIATION...
18Z TAF CYCLE
There will be an increase in the coverage of showers and
thunderstorms over the northwest half of the forecast area this
afternoon and evening. Wet microbursts are likely with erratic wind
gusts up to 50 mph near stronger cells. A few storms may turn severe
and produce locally heavy rain with drainage problems. Storm motions
will be very slow and variable until sunset when they will begin
moving from southwest to northeast at 10-20 kt. Scattered to isolated
showers and thunderstorms are forecast to linger along and west of
the central mountain chain after midnight and into Wednesday morning.
Wednesday afternoon and night will bring a further increase in the
coverage of showers and thunderstorms.

44

&&

.PREV DISCUSSION...315 AM MDT Tue Jul 13 2021...
.SYNOPSIS...
An active thunderstorm pattern will continue over the area for the
remainder of the week with daily rounds of showers and thunderstorms
expected. Thunderstorms will be most numerous during the afternoon
through early nighttime hours when locally heavy rainfall will be
possible along with brief bouts of hail, strong wind and frequent
cloud to ground lightning. Latest indications suggest Wednesday
afternoon through Thursday night will be the most active period with
a heightened threat of flash flooding particularly over and below
recent burn scars as well as areas that have received substantial
rainfall the past week.  High temperatures will be near to slightly
below normal through much of this week.

&&

.DISCUSSION...
SHORT TERM...TODAY THROUGH WEDNESDAY...
The dome of high pressure aloft will begin to weaken slightly today
over southern NV and CA while a shortwave trough exits WA state and
crosses ID into MT. In addition, shortwave perturbations will
generate over the southwestern states on the northern periphery of
the high translating east toward the Four Corners late today into
tonight and Wednesday. PWATs during the daytime will tend to stay in
the 0.75 to 1.0 inch range with lower values found over the
southeastern zones of the forecast area. Along with the drier air in
these southeastern zones, lower theta-E values, lifted indices close
to zero, and a subsidence inversion around 600 mb look to inhibit
storm development there today. This will place the best afternoon
initiation point for storms over the southwestern and northern
mountains of NM. As the high weakens and shortwave energy approaches,
steering flow aloft will be lighter and more erratic, and locally
heavy rainfall will be possible.

Into tonight, PWATs are expected to rise in northwestern zones (up
to nearly 2 standard deviations above climatology) and storms will
tend to take on a more eastward heading, but still with some
variability and sluggish speeds of 5 to 10 mph. Storms could sustain
themselves beyond midnight within the northwestern half of the
forecast area. Shortwave energy will continue feeding into northern
NM into Wednesday as PWATs escalate to 1 to 1.25 inches with the
deepest moisture expected in the northwestern corner of the state.
Storm motions would still have some variability depending on the
arrival of the axis of any shortwave, but speeds should increase
slightly. Temperatures will cool a few degrees in the presence of
the increased moisture, clouds and storms with readings running
slightly below mid July normals for most zones.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
Ingredients for widespread thunderstorm activity and an associated
flash flood/isolated severe threat appear to be coming together
Wednesday PM into Thursday especially for the northern and western
halves of the area.

Wednesday night looking particularly active with the potential for
at least a couple of different mesoscale convective complexes evolving
and likely persisting well into Thursday morning. A significant increase
in deep-layered moisture, as mentioned above, expected across much
of the area during this period ahead of a low-amplitude shortwave
trough that will slowly translate eastward over the area Wednesday
night or Thursday morning. Models have been reasonably consistent
showing the tail-end of this wave providing at least weak large-
scale forcing for ascent amidst a very moist and unstable
environment. The 00Z ECMWF, GFS and NAM all show PWATS peaking
Wednesday night around 1.3" at KABQ or very close to daily records;
however, a broad plume of PWATs 150-200 percent of normal indicated
for much of the area into Thursday. Most unstable CAPE values
generally range from 600-1200 J/kg for Wed night with 0-6km bulk
shear of 30-35kts across NW zones. Thus, growing confidence in at
least some organized convection/isolated severe persisting after
sunset Wednesday. Thursday afternoon's convective trends will largely
be dictated by how the atmosphere behaves the previous 12-hours.
Evidence in models of a surface boundary sagging into northeast NM
and there may well end up being a MCV or two per the 00Z NAM for the
day Thursday. Storm motions slowly toward the south or southeast
would tend to favor the best storm coverage over the eastern and
southern halves Thursday afternoon into Thursday night with a
downtick for the Four Corners.

500mb heights then quickly build over and just west of NM on Friday
and even more strongly to our northwest this weekend as the mid-to
upper-level high center eventually reestablishes over the eastern
Great Basin by early next week. Ensemble means advertising 500mb
heights close to 597 dam over northern Utah into southwest Wyoming on
Monday with latest deterministic runs trending closer to 600dam.
Regardless, the upper-air pattern will bring a return of weak NE to
SW (and possibly E to W over southern zones) steering winds late in
the extended forecast with ample moisture remaining in place
supporting daily rounds of thunderstorms. In fact, PWAT values look
to remain well above average (1" to 1.2") at KABQ Friday through
Monday before trending downward. As a result, locally heavy rainfall
from slow-moving storms can be expected virtually every day through
the days 4-7 particularly for the north and west. Steering flow
considerations should limit coverage over the SE plains, which might
be good news there for the water-logged areas around Roswell. KJ

52/41

&&

.FIRE WEATHER...
Fire weather concerns will be focused on convective outflows,
lightning, and locally heavy rainfall this week as an active stretch
of scattered to numerous storms prevails for much of the forecast
area. Stiff south or southwest breezes at 15 to 25 mph will prevail
in the eastern plains today and Wednesday, but elsewhere prevailing
winds will generally be light to moderate with any disruptions coming
from thunderstorms for brief periods. Hot temperatures over
northwest NM will also abate with readings across most areas staying
near to slightly below seasonal average while humidity trends upward.
With high wetting rainfall potential, many areas are expected to
observe beneficial fuel moisture through the end of the work week,
including the northwest plateau of NM that has the largest
precipitation deficits this year. Local burn scars will remain
susceptible to flash flooding. Into this weekend, as high pressure
strengthens and reestablishes itself over and west of the central
Rockies moisture will continue to circulate and be recycled over much
of NM with a healthy coverage of storms persisting.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 13, 2:48 AM MST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
348 AM MDT Tue Jul 13 2021

NMZ201>241-141000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
348 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Another round of slow-moving thunderstorms is expected this afternoon
through early tonight. Storm motions will generally be toward the
south or southwest between 10 and 20 mph. Locally heavy rainfall can
be expected with any of the stronger storms and isolated hail up to
quarter-sized with the most intense storm cells. Brief heavy rain may
lead to localized areas of flash flooding, especially over and near
recent and older burn scars. Isolated locations may receive up to 2
inches of rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Present indications are that Wednesday afternoon through Thursday
night will be the most active period this week with a heightened
threat of flash flooding particularly over and below recent burn
scars as well as areas that have received substantial rainfall the
past week. Additionally, a few strong to severe thunderstorms are
expected capable of large hail and damaging winds. Storm motions for
Wednesday and Thursday will generally be toward the southeast or
south.

For the period Friday and beyond.... scattered to numerous
thunderstorms are expected. Storm motions will shift and slowly
toward the south or southwest and rainfall could become heavy at
times. This may lead to localized areas of flash flooding, especially
over and near recent and older burn scars. Isolated locations may
receive up to 2 inches of rainfall. A few storms may also produce
small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

41

In the hours before

Local storm report, Jul 13, 8:27 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
927 AM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     2 NE EDGEWOOD           35.09N 106.17W
07/12/2021  M63 MPH          SANTA FE           NM   PUBLIC

            SANDIA AIRPARK

&&

EVENT NUMBER ABQ202102452

GUYER

The radar

The Albuquerque radar (KABX), 72 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Santa Fe

When
July 13, 12:35 PM MST to 12:36 PM MST
Where
Santa Fe County, 8.02 mi SE of Madrid to 8.18 mi SE of Madrid
Rating
EF0
Path length
0.17 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
35.320, -106.060

A trained spotter reported a brief landspout southeast of Madrid. The landspout only lasted about a minute, and no damage was reported as it occurred over open country.

Flash Flood, Mora

When
July 13, 2:45 PM MST to 6:00 PM MST
Where
Mora County, 11.73 mi N of Chacon to 6.78 mi NW of Chacon
Cause
Heavy Rain / Burn Area
Property damage
$750,000
Reported by
Trained Spotter
Coordinates
36.319, -105.353

Heavy rain across the Luna burn scar resulted in major flash flooding in Luna Canyon and surrounding areas, and the force of the water altered the landscape. Water and debris destroyed one bridge and many roads became impassable. An observer reported that the water in the narrow Luna Canyon was several feet high. A CoCoRaHS observer near Chacon reported that the Luna Creek, which is usually just a few feet wide became 100 yards wide. Campsites on private land were demolished. The New Mexico Governor declared a state of emergency in Mora County for the significant flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyThe tornado archive for New Mexico, 2021Warnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960302, 960303.